Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 46, NWS Goodland, KS

August 11, 20194 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this flash flood warning at Aug 11, 2019, 8:40 PM CDT for 4 counties in Kansas; Kit Carson County, Yuma County, Colorado; Dundy County, Hitchcock County, Nebraska. It was in force for 4 hr. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 11, 2019, 8:40 PM CDT (01:40 UTC)
Expired
Aug 12, 2019, 12:45 AM CDT
In force
4 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Rawlins County, KS, Sherman County, KS, Wallace County, KS, Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 41 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 11, 9:00 PM CDTFLASH FLOODBird City, KSDELAYED REPORT VIA FACEBOOK. SIDEWALK WAS COVERED WITH WATER AND DITCHES WERE FULL OF WATER.
Aug 11, 9:20 PM CDTFLASH FLOODGoodland, KSNWS EMPLOYEE REPORTED 1 FOOT OF RUNNING WATER AT THE INTERSECTION OF 6TH AND CLARK.
Aug 11, 9:20 PM CDTFLASH FLOODGoodland, KSNWS EMPLOYEE REPORTED 4-6 INCHES OF RAIN ON THE ROAD AND WATER ABOUT HALFWAY UP A DRIVEWAY.
Aug 11, 9:45 PM CDTFLASH FLOOD1 Ne Goodland, KSDELAYED REPORT VIA TWITTER OF WATER FLOWING OVER ROAD. WATER WAS AS DEEP AS 6 TO 8 INCHES IN SPOTS.
Aug 11, 9:50 PM CDTFLASH FLOODWheeler, KS6 INCHES OF WATER FLOWING OVER THE COUNTY ROAD ON THE NORTH SIDE OF WHEELER. MEASURED 3.5 INCHES OF RAINFALL.
Aug 11, 10:00 PM CDTFLASH FLOODAtwood, KSDELAYED REPORT VIA FACEBOOK OF STREETS FLOODED OVER.
Aug 11, 10:45 PM CDTFLASH FLOOD12 Nne Goodland, KSDELAYED REPORT OF SIX INCHES OF WATER OVER COUNTY ROAD 75.2. FLOODING WAS ONGOING AT THE TIME OF THE REPORT.
Aug 11, 11:00 PM CDTFLASH FLOOD12 N Goodland, KSDELAYED REPORT VIA FACEBOOK OF WATER RUNNING ACROSS ROAD 77.
Aug 11, 11:14 PM CDTHEAVY RAIN 3.962 Ese Mcdonald, KSREPORT VIA FACEBOOK: PUBLIC REPORTED STORM TOTAL OF 3.96 INCHES OF RAIN.
Aug 12, 12:00 AM CDTHEAVY RAIN 2.0213 Nnw Ruleton, KSMESONET STATION FW1147 GOODLAND.
Aug 12, 12:03 AM CDTHEAVY RAIN 2.7111 Nne Goodland, KSMESONET STATION CW9922 GOODLAND.
Aug 12, 12:06 AM CDTHEAVY RAIN 2.053 W Bird City, KSMESONET STATION DW4654 BIRD CITY.
Aug 12, 12:10 AM CDTHEAVY RAIN 3.451 Ne Goodland, KSMESONET STATION CW2751 GOODLAND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.7 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2259 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WGUS53 KGLD 120140
FFWGLD
COC063-125-KSC023-153-181-199-NEC057-087-120545-
/O.NEW.KGLD.FF.W.0046.190812T0140Z-190812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
740 PM MDT Sun Aug 11 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southeastern Yuma County in northeastern Colorado...
  Eastern Kit Carson County in east central Colorado...
  Northwestern Wallace County in west central Kansas...
  Cheyenne County in northwestern Kansas...
  Rawlins County in northwestern Kansas...
  Sherman County in northwestern Kansas...
  Southwestern Hitchcock County in southwestern Nebraska...
  Southern Dundy County in southwestern Nebraska...

* Until 1145 PM MDT/1245 AM CDT/.

* At 739 PM MDT/839 PM CDT/, Doppler radar indicated thunderstorms 
  producing heavy rain across the warned area. Up to 3 inches has 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Goodland, Burlington, St. Francis, Atwood, Kanorado, Ruleton and
  Bonny Reservoir.

Additional rainfall amounts of one to three inches are possible in 
the warned area.

This includes the following highways...
 Interstate 70 in Kansas between mile markers 0 and 34.
 Interstate 70 in Colorado between mile markers 435 and 450.
 Highway 385 between mile markers 171 and 199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4000 10075 3957 10075 3957 10139 3914 10142
      3905 10243 4002 10203

$$

Buller
1 follow-up statement
315 
WGUS73 KGLD 120540
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1140 PM MDT Sun Aug 11 2019

COC063-125-KSC023-153-181-199-NEC057-087-120549-
/O.EXP.KGLD.FF.W.0046.000000T0000Z-190812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yuma CO-Kit Carson CO-Wallace KS-Cheyenne KS-Rawlins KS-Sherman KS-
Hitchcock NE-Dundy NE-
1140 PM MDT Sun Aug 11 2019

...THE FLASH FLOOD WARNING FOR SOUTHEASTERN YUMA COUNTY IN
NORTHEASTERN COLORADO...EASTERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS...
CHEYENNE...RAWLINS AND SHERMAN COUNTIES IN NORTHWESTERN KANSAS...
SOUTHWESTERN HITCHCOCK AND SOUTHERN DUNDY COUNTIES IN SOUTHWESTERN
NEBRASKA WILL EXPIRE AT 1145 PM MDT/1245 AM CDT/...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4000 10075 3957 10075 3957 10139 3914 10142
      3905 10243 4002 10203

$$

Vincent

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 7:09 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 11, 7:09 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
609 PM MDT Sun Aug 11 2019

.SHORT TERM...(This evening through Monday)
Issued at 208 PM MDT Sun Aug 11 2019

An active afternoon and evening is expected across the Tri State
area. A strong shortwave trough, especially for this time of year,
will move out of the central Rockies and across the area tonight.
The upper ridge has receded just enough south to allow this wave
to eject over the area. At the surface, a stalled boundary is
evident on radar and satellite imagery, snaking across southern
Yuma County, Colorado, then east and southeast across northwest
Kansas. There are two areas of concern for thunderstorms. First,
discrete cells may develop near and south of the boundary
described above, as indicated by latest runs of the HRRR. These
cells will be in an environment characterized by 40-60 kts of
deep layer shear and surface based instability of 4000-5000 j/kg.
Those parameters alone are more than sufficient to support
supercells, and with a boundary in the mix may see a few tornadoes
from this discrete activity. Second, and primary, concern will be
the complex of thunderstorms moving out of northeast Colorado
early this evening and across areas near the Kansas/Nebraska
border. Simulated reflectivity suggests bowing structures and
wind gusts may approach 80 mph or greater. This activity may also
produce heavy rainfall of 1 to 3 inches, with locally higher
amounts possible. Activity should finally move out to the east
shortly after 06z.

Tuesday will see a break from the thunderstorms. Models show a
zonal flow aloft with only a very weak possible embedded wave.
There is weak to moderate instability forecast in the eastern six
counties, McCook to Gove, so cannot rule out an isolated storm
popping up with surface heating, but chances are low. High
temperatures will be in the upper 80s and lows Tuesday night in
the 60s.

.LONG TERM...(Tuesday through Sunday)
Issued at 213 PM MDT Sun Aug 11 2019

Synopsis... Showers and thunderstorms will be possible at the
beginning of the forecast period from Tuesday afternoon through
Wednesday afternoon. An isolated severe thunderstorm will be
possible Tuesday afternoon and evening, possibly lasting into the
overnight hours. Otherwise, mostly clear conditions are expected
Thursday through Sunday. High temperatures will increase from the
mid to upper 80s Tuesday afternoon to the low to mid 90s Thursday
afternoon and lasting through the weekend. Low temperatures will
jump up as well from the upper 50s to the 60s later this coming
week.

Discussion... An upper-level longwave trough will progress eastward
across the Northern Plains Tuesday through Wednesday which could
provide some increased chances for showers and thunderstorms to
develop. There will also be ample deep-layer wind shear on order of
30 to 40 kts as well as CAPE on the order of 1500 to 2500 J/kg while
that trough will be providing upper-level support for ascent. Given
this, strong to severe thunderstorms are not out of the picture
Tuesday afternoon through late Tuesday evening. Some lingering
showers and thunderstorms will be possible into the evening hours
Wednesday as the upper-level trough slowly exits stage right, but
severe weather is not currently expected Wednesday.

By Thursday, the upper-level ridge present over the southern United
States will strengthen and push the upper-level jet farther north so
that there is decreased upper-level support for precipitation
later next week. No precipitation is expected Thursday morning
through Sunday afternoon. A strengthening upper-level trough over
the western United States could progress eastward and provide some
increased chances for showers and thunderstorms Sunday afternoon
and evening, but forecaster confidence remains low with this
system so far out.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 539 PM MDT Sun Aug 11 2019

An area of strong to severe thunderstorms will be moving across
the central high plains region this evening. MCK and GLD will be
VFR through the majority of the 00Z TAF period with a potential
for conditions to drop to IFR if stronger storms with heavy
rainfall moves directly over either of those terminals between
01Z-07Z. Very gusty winds are also possible with stronger storms.
After 07Z, expect storms to be mainly out of the area with VFR
conditions continuing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
     KSZ001>004-013>016-027>029.

CO...Flash Flood Watch until 6 AM MDT Monday for COZ090-091.

NE...Flash Flood Watch until 6 AM MDT /7 AM CDT/ Monday for
     NEZ079>081.

&&

SHORT TERM...024
LONG TERM...NEWMAN
AVIATION...LOCKHART
Hazardous weather outlook, Aug 11, 3:08 PM CDT, 5 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
208 PM MDT Sun Aug 11 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-122015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
208 PM MDT Sun Aug 11 2019 /308 PM CDT Sun Aug 11 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Flash Flood Watch is in effect until sunrise Monday morning for
areas along and north of Interstate 70.

Severe thunderstorms capable of producing wind gusts up to 80 mph and
hail up to golf ball size will be possible late this afternoon and
evening, primarily north of Interstate 70 between 5 pm and 11 pm MDT.
In addition, a few thunderstorms may develop ahead of the main
complex between mid afternoon and early evening. These storms may
produce a tornado or two.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There is a marginal risk for severe thunderstorms across the entire
area Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Aug 11, 8:01 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
701 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0658 PM     HAIL             BIRD CITY               39.75N 101.53W
08/11/2019  E2.50 INCH       CHEYENNE           KS   TRAINED SPOTTER

            GOLF BALL TO TENNIS BALL SIZE HAIL. HAIL
            STILL ONGOING AS OF 7 PM.

&&
Local storm report, Aug 11, 8:20 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
720 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 S SAINT FRANCIS       39.76N 101.80W
08/11/2019  M60 MPH          CHEYENNE           KS   AWOS

&&
Local storm report, Aug 11, 8:24 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
724 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             BIRD CITY               39.75N 101.53W
08/11/2019  E2.50 INCH       CHEYENNE           KS   PUBLIC

            DELAYED REPORT VIA FACEBOOK.

&&
Local storm report, Aug 11, 8:25 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             BIRD CITY               39.75N 101.54W
08/11/2019  E1.75 INCH       CHEYENNE           KS   PUBLIC

            DELAYED REPORT VIA FACEBOOK OF WALNUT TO
            GOLF BALL SIZE HAIL.

&&
Local storm report, Aug 11, 8:36 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HEAVY RAIN       1 E SAINT FRANCIS       39.77N 101.79W
08/11/2019  M1.50 INCH       CHEYENNE           KS   PUBLIC

            REPORT VIA FACEBOOK OF AN INCH AND A HALF OF
            RAIN IN THE PAST 22 MINUTES AND STILL
            POURING.

&&
Local storm report, Aug 11, 8:38 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT SUN AUG 11 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     FLASH FLOOD      1 E SAINT FRANCIS       39.77N 101.79W
08/11/2019                   CHEYENNE           KS   PUBLIC

            REPORT VIA FACEBOOK. INTERSECTION OF ROAD O
            AND ROAD 15 COVERED. DITCHES ARE
            OVERFLOWING. STILL RAINING.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 7:04 PM CDTSevere Thunderstorm WarningGLDCheyenne41 min
Aug 11, 7:40 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins65 min
Aug 11, 7:43 PM CDTTornado WarningGLDCheyenne, Rawlins28 min
Aug 11, 7:44 PM CDTSevere Thunderstorm WarningGLDCheyenne46 min
Aug 11, 8:21 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins54 min
Aug 11, 8:32 PM CDTSevere Thunderstorm WarningGLDLogan, Sherman, Thomas, Wallace43 min
Aug 11, 9:10 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas65 min
Aug 11, 9:15 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Rawlins, Sheridan, Sherman, Thomas and 1 more60 min
Aug 11, 9:33 PM CDTFlash Flood WarningGLDDecatur, Gove, Graham, Logan, Norton, Sheridan and 2 more5 hr
Aug 11, 10:00 PM CDTRiver Flood WarningGLDRawlins4 days
Aug 11, 10:00 PM CDTRiver Flood WarningGLDDecatur3 days
Aug 11, 10:03 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Graham, Norton, Sheridan87 min
Aug 11, 10:17 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Logan, Rawlins, Sheridan, Thomas43 min
Aug 11, 10:51 PM CDTSevere Thunderstorm WarningGLDDecatur39 min
Aug 11, 10:55 PM CDTSevere Thunderstorm WarningGLDDecatur, Gove, Logan, Norton, Rawlins, Sheridan and 1 more65 min
Aug 11, 11:29 PM CDTSevere Thunderstorm WarningGLDDecatur, Graham, Norton, Sheridan76 min
Aug 12, 12:14 PM CDTAreal Flood WarningGLDRawlins12 hr
Aug 11, 7:49 PM CDTSevere Thunderstorm WarningGLDDundy41 min

Nearby

Flash Flood Warnings in Kansas, 2019Flash Flood Warnings in Colorado, 2019Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.